To the Editor.
—Calandre et al1 reported very interesting findings in their study of anticoagulant treatment in cerebral embolism secondary to RHD. Their conclusion that early anticoagulation should be delayed in certain patients seems wise and is confirmed by other recent studies.2,3 However, their comments on intracerebral bleeding as a complication of anticoagulant therapy is a bit obscured by the fact that they discussed "hemorrhagic infarcts" without clearly differentiating true hemorrhagic infarction (HI: mottled, hazy, gyriform appearance on CT scan) from intracerebral hematoma within an infarct (ICHI: more hyperdense and well demarcated), with regard to anticoagulant therapy and clinical course. They described seven patients with intracerebral bleeding, which was "irregularly limited and scattered" in three patients (HI?) or "took the shape of a homogeneous parenchymatous hematoma" in four patients (probably ICHI). Three of these patients were receiving anticoagulant therapy and four were not, but we do not know
Bogousslavsky J. Anticoagulation and Bleeding Into Embolic Infarcts. Arch Neurol. 1985;42(11):1033–1034. doi:10.1001/archneur.1985.04060100011002
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: